Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 185, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2020, 8:05 PM CDT for Becker County, Hubbard County, Wadena County, Minnesota. It was in force for 55 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2020, 8:05 PM CDT (01:05 UTC)
- Expired
- Jul 17, 2020, 9:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Becker County, MN, Hubbard County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 194 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 8:20 PM CDT | TSTM WND DMG | 3 Wsw Osage, MN | TREES DOWN ON HIGHWAY 34. |
| Jul 17, 8:24 PM CDT | HAIL 0.75 | Osage, MN | |
| Jul 17, 8:25 PM CDT | TSTM WND GST 53 | 2 Ssw Park Rapids, MN | PEAK WIND MEASURED AT THE PARK RAPIDS AIRPORT /KPKD/. |
| Jul 17, 8:30 PM CDT | TSTM WND DMG | Menahga, MN | WIND DAMAGE TO PORCH. ESTIMATED WINDS OF 70 TO 80 MPH. |
| Jul 17, 8:39 PM CDT | TSTM WND GST 58 | 2 Ssw Park Rapids, MN | PEAK WIND MEASURED AT THE PARK RAPIDS AIRPORT /KPKD/. |
| Jul 17, 8:39 PM CDT | TSTM WND GST 58 | 2 Ssw Park Rapids, MN | PEAK WIND MEASURED AT THE PARK RAPIDS AIRPORT /KPKD/. A FEW TREES BLOWN DOWN IN TOWN. |
| Jul 17, 8:40 PM CDT | HAIL 1 | 7 N Park Rapids, MN | |
| Jul 17, 8:50 PM CDT | TSTM WND DMG | Akeley, MN | TREES BLWON DOWN. REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 5:39 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1933 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
314
WUUS53 KFGF 180105
SVRFGF
MNC005-057-159-180200-
/O.NEW.KFGF.SV.W.0185.200718T0105Z-200718T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
805 PM CDT Fri Jul 17 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southern Hubbard County in north central Minnesota...
Northern Wadena County in central Minnesota...
Eastern Becker County in northwestern Minnesota...
* Until 900 PM CDT.
* At 805 PM CDT, a severe thunderstorm was located near Osage, or 32
miles east of Detroit Lakes, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Park Rapids, Menahga, Toad Lake, Akeley, Nevis, Osage and
Huntersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for damaging winds. People outside should move
immediately to shelter inside a strong building. Stay away from
windows.
Damaging winds and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately. Lightning is one of
nature's leading killers. Remember, if you can hear thunder, you are
close enough to be struck by lightning.
&&
LAT...LON 4680 9479 4671 9479 4679 9566 4710 9531
4708 9466 4680 9466
TIME...MOT...LOC 0105Z 278DEG 35KT 4693 9518
HAIL...<.75IN
WIND...60MPH
$$
CJ1 follow-up statement
355
WWUS53 KFGF 180137
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
837 PM CDT Fri Jul 17 2020
MNC005-057-159-180200-
/O.CON.KFGF.SV.W.0185.000000T0000Z-200718T0200Z/
Hubbard MN-Wadena MN-Becker MN-
837 PM CDT Fri Jul 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN HUBBARD...NORTHERN WADENA AND SOUTHEASTERN BECKER
COUNTIES...
At 837 PM CDT, a severe thunderstorm was located over Chamberlain, or
41 miles south of Bemidji, moving east at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Park Rapids, Akeley, Nevis, Osage, Huntersville, Camp Wilderness and
Hubbard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for damaging winds. People outside should move
to a shelter, inside a strong building and away from windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4680 9479 4671 9479 4681 9556 4709 9514
4708 9466 4680 9466
TIME...MOT...LOC 0137Z 278DEG 35KT 4689 9473
HAIL...<.75IN
WIND...70MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:54 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 17, 6:54 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
654 PM CDT Fri Jul 17 2020
.UPDATE...
Issued at 654 PM CDT Fri Jul 17 2020
Severe thunderstorm complex has been moving through the region a
bit faster than CAMs have indicated. The northern and eastern
portions of the complex have been weakening, but there has been
additional development over western portions of our CWA and BIS's
area. Main trough axis is still to the west and there is quite a
bit of rich instability feeding into those storms. The severe
threat will continue, with thoughts that there will be additional
wind and heavy rain possible as the discrete cells to our west
form a complex. Highest probability of severe looks like it will
be mostly over southeastern ND and west central MN at this point
as northern portions have seen instability decrease with this
first round, but will continue to monitor.
Will let the heat advisory expire at 7 PM as planned. Still hot
and humid down there, but with storms rolling in during the next
few hours as well as sunset the apparent T values should be
dropping down.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 216 PM CDT Fri Jul 17 2020
See mesoscale discussion issued at 1:43pm for latest thinking on
evolution of storms and main threats through ~5pm. As of 2:15pm,
it appears that large DCAPE combined with storms starting to
become more surface based has allowed for the significant wind
threat to increase rapidly. This area also favorable for a tornado
over the next couple hours given favorable low level shear
environment. Anticipate this activity to build southeast into
greatest instability with swaths of significant winds the main
threat (along with the threats of ~2 inches, brief tornado, and
localized flash flooding).
.LONG TERM...(Saturday through Friday)
Issued at 216 PM CDT Fri Jul 17 2020
For Saturday...winds become northwesterly behind the system bringing
in cooler and drier air to the region as surface high pressure
builds in and storms continue moving east.
The pattern through the rest of the period beginning on Sunday shows
the upper trof sagging to the south...which will help keep
temperatures a bit more seasonable through the middle of next week
when ridging returns and temperatures again gradually warm up.
Otherwise...a series of disturbances will propagate through the
flow...keeping chances for precipitation in the picture through the
end of the period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 654 PM CDT Fri Jul 17 2020
Thunderstorms have been rolling through the ND airports as well as
TVF, and will be moving into KBJI shortly. Winds are all over the
place with the convection as the storms are creating their own
small low and high pressure systems, so have mostly VRB with VCTS
or TSRA through this evening. Ceiling and vis are mostly VFR
although there have been some brief reductions to vis with the
heavier thunderstorms. Additional thunderstorms will move in from
central ND, so convection will continue through around 06Z for
most TAF sites. Winds will eventually shift to all northwesterly
behind a frontal boundary after 06Z, although directions will be
all over the place before the boundary comes through thanks to the
convection. Some additional thunderstorm development will be
possible late in the period, but uncertainty is very high so will
not include in the TAFs at this point.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ038-039-049-052-
053.
MN...None.
UPDATE...JR
SHORT TERM...TG
LONG TERM...BH
AVIATION...JRHazardous weather outlook, Jul 17, 5:22 AM CDT, 14 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 522 AM CDT Fri Jul 17 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039- 049-052-053-181030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent- Richland- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with large hail up to 2 inches, brief line-embedded tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with todays strongest storms. Localized flash flooding is possible. Heat index values will reach or slightly exceed 100 degrees today in southeastern ND. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. NDZ006-007-014-015-024-026-028-038-054-181030- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes- Western Walsh- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with hail 2 inches or larger, tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with today's strongest storms. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 17, 7:15 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
715 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG STEPHEN 48.45N 96.88W
07/17/2020 MARSHALL MN PUBLIC
BLEACHERS AT THE FOOTBALL FIELD WERE ROLLED AND
DESTROYED. PHOTO AND REPORT POSTED VIA SOCIAL MEDIA. TIME
ESTIMATED BASED ON RADAR.
&&
GGUSTLocal storm report, Jul 17, 7:21 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
721 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND GST 8 W ARGYLE 48.34N 96.99W
07/17/2020 M58 MPH Marshall MN MESONET
PEAK WINDS MEASURED AT A PERSONAL WEATHER STATION.
&&
GGUSTLocal storm report, Jul 17, 7:35 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
735 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG ARGYLE 48.34N 96.82W
07/17/2020 MARSHALL MN PUBLIC
BLEACHERS AT THE FOOTBALL FIELD WERE ROLLED AND
DESTROYED. A GRAIN BIN WAS DENTED IN. PHOTO AND REPORT
POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.
&&
GGUSTLocal storm report, Jul 17, 7:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
753 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG ALIDA 47.38N 95.23W
07/17/2020 CLEARWATER MN PUBLIC
NUMEROUS LARGE BRANCHES AND LIMBS BROKEN DOWN. REPORT
POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.
&&
GGUSTLocal storm report, Jul 17, 7:59 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
759 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 3 SE SOLWAY 47.49N 95.08W
07/17/2020 Beltrami MN EMERGENCY MNGR
LARGE MATURE TREES SNAPPED AND BLOCKING ROAD. TIME
ESTIMATED BASED ON RADAR.
&&
GGUSTLocal storm report, Jul 17, 8:02 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
802 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG BEMIDJI 47.48N 94.88W
07/17/2020 BELTRAMI MN EMERGENCY MNGR
BRANCHES AND POWER LINES DOWN NEAR THE UNIVERSITY.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:13 PM CDT | Special Weather Statement | FGF | Grant, Wilkin | 62 min |
| Jul 17, 7:23 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Mahnomen | 67 min |
| Jul 17, 8:11 PM CDT | Special Weather Statement | FGF | Becker | 64 min |
| Jul 17, 8:13 PM CDT | Special Weather Statement | FGF | Clay | 47 min |
| Jul 17, 8:19 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wadena | 56 min |
| Jul 17, 8:42 PM CDT | Severe Thunderstorm Warning | FGF | Wadena | 48 min |
| Jul 17, 9:02 PM CDT | Special Weather Statement | FGF | Grant, Otter Tail, Wilkin | 58 min |
| Jul 17, 9:07 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 53 min |
| Jul 17, 9:56 PM CDT | Areal Flood Advisory | FGF | Clay | 6 hr |
| Jul 17, 9:57 PM CDT | Special Weather Statement | FGF | Grant | 63 min |
| Jul 17, 10:14 PM CDT | Special Weather Statement | FGF | Grant | 61 min |
| Jul 17, 10:17 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 58 min |
| Jul 17, 10:21 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Wilkin | 54 min |
| Jul 17, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 12 min |
| Jul 18, 5:45 PM CDT | Special Weather Statement | FGF | Hubbard | 45 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.